Yasameen E. Muzahim, MD1, Mital D. Patel, 2, Roxana M. Coman, MD1, Aftab Ahmed, MD1 1Atrium Health-Navicent, Macon, GA; 2Mercer University School of Medicine, Macon, GA
Introduction: Acute esophageal necrosis (AEN) is a life-threatening medical condition. It is characterized endoscopically by extensive black mucosal discoloration of the esophagus (1). To date, the etiology of the AEN is unknown, but it was suggested that vasculopathy or hemodynamic instability is the main contributor. Although esophageal necrosis seems a rare condition, gastric mucosal necrosis is even more rarely seen given the rich network of collaterals supplying this part of the gastrointestinal tract (2,3).
Case Description/Methods: A 75-year-old female with intrahepatic cholangiocarcinoma on Capecitabine presented to the emergency room with dysphagia, odynophagia, and palpitation. Vital signs were remarkable for a heart rate (HR) of 151 bpm irregularly irregular, respiratory rate 23/min, blood pressure (BP)145/81mmHg. She had white blood count (WBC) 10,800/L, hemoglobin (Hgb) 16.7 g/dL, hematocrit 51%, platelet count 182,000/uL, albumin 2.9 g/d, prothrombin time 21.9 sec, INR 1.99, partial thromboplastin time 67.7 sec, and normal liver function test. Patient had sudden onset of maroon output from orogastric tube, and bright red blood per rectum with acute drop in BP to 90/38 mmHg, Hgb level 9.2 g/dL, lactic acid 13.3 mmol/L, WBC 27,3500/uL. Alanine aminotransferase and total bilirubin were 3100 unit/L, and 3.4 mg/dL, respectively. Patient was started on amiodarone, vasopressors, broad spectrum antibiotics, protonix and octreotide drips for hypovolemic shock due to acute gastrointestinal blood loss complicated with sepsis. Patient was intubation on mechanical ventilation for airway protection. Urgent esophagogastroduodenoscopy showed black necrotic esophagus (Fig.1a &b). The gastric mucosa was oozing and congested with a purplish discoloration (Fig. 1c). No endoscopic treatment was applied, and patient was continued on protonix drip.
Discussion: We here discuss previously unseen association of esophageal and gastric necrosis in a patient on Capecitabine. To date, no clinical cases discussed Capecitabine-associated AEN. Although the mechanism of Capecitabine-induced ischemia is not fully understood, mesenteric vasoconstriction and thrombosis seem to cause ischemia (4,5). Also, the mucosal injury from chemotherapy causing massive release of proinflammatory markers contributing to tissue necrosis (6). The outcome of our patient illustrates that it is essential to keep high level of suspicion in AEN predisposing factors, and that the association of Capecitabine and AEN also needs to be looked at further.
Figure: Fig. 1a) Illustrates diffuse necrosis of the distal esophagus. b) multiple black base ulcer seen in the necrotic distal esophagus. c) Transition of the oozing gastric necrosis in pylorus to normal mucosa.
Disclosures: Yasameen Muzahim indicated no relevant financial relationships. Mital Patel indicated no relevant financial relationships. Roxana Coman indicated no relevant financial relationships. Aftab Ahmed indicated no relevant financial relationships.
Yasameen E. Muzahim, MD1, Mital D. Patel, 2, Roxana M. Coman, MD1, Aftab Ahmed, MD1. P1390 - Acute Esophageal Necrosis: Patient with a History of Liver Cancer on Capecitabine, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.